Written by: Ceci Flanagan-Snow

Shortly after your horse has his annual vaccinations, you notice a lump at the injection site. You apply a new fly spray to deter the summer pests from lunching on your friend, and a series of small bumps begin to appear. Your horse has an infection and the veterinarian prescribes a series of penicillin injections. Now, your horse seems to be breathing differently.

Thumbnail for Lumps, Bumps and Shocking Developments

Pam Mackenzie photo

What these three scenarios have in common is that they may be indications that your horse is having an allergic reaction to, or experiencing a side effect from, something he ingested, was injected with, or came in contact with. Like people, horses can experience allergic reactions or side effects from a wide variety of substances or drug combinations, some quite serious.

“Allergic reactions can present with a myriad of different signs – anything from a welt at an injection site, hives or heaves, to full-blown anaphylactic shock,” says Dr. Bri Henderson, equine veterinarian and instructor in the University of Guelph’s on-line equine course programs. “Because of the potential severity of an allergic reaction, they are always in the back of my mind when I administer a drug. However, I would thankfully not classify them as a common occurrence.”

History and Interactions

The first line of defense is to ensure that your veterinarian has a complete a medical history on your horse, especially if it has ever had an allergic reaction to a medication or vaccination. Dr. J. T. McClure, professor and chair of the Atlantic Veterinary College’s Department of Health Management at the University of Prince Edward Island, says, “You should advise your veterinarian about everything that the horse is receiving, including any feed supplements or topical treatments.” Before the horse has a full-blown reaction to something, it has to have been exposed to the sensitizing allergen at least once before. “If your horse develops hives, becomes agitated, colicky or exhibits other signs of discomfort shortly after a drug has been administered, call your veterinarian immediately,” Dr. McClure warns, adding, “When possible, it’s best to use a licensed product, as compounded products (two or more drugs combined) are more likely to be subject to mixing errors which could cause problems.”

The use of certain drugs or drug combinations in the treatment of horses is a complex issue. For example, according to Dr. McClure, “The use of corticosteriods such as dexamethosone has been associated with increasing the risk of founder (laminitis). This does not mean that the use of these drugs should be completely avoided, which is the interpretation of some owners, as sometimes they are strongly indicated and the risk of founder is relatively minor.” He also says that if a horse requires more than one medication, under certain circumstances and under veterinary supervision such combinations may be more beneficial than dangerous.

Reactions

Dr. Henderson describes a situation that is typical of a relatively mild reaction. “One horse developed a raised, painful area on its neck after receiving his annual vaccinations. Because his neck was painful, he didn’t want to reach down to the ground to eat grass or drink water. I asked the owner to apply a warm compress to his neck twice a day and we put him on a three-day course of low-dose oral phenylbutazone to help him feel more comfortable. He bounced back pretty quickly.”

Allergic reactions can range from a mild welt or hives at a local area of contact, to more severe swelling either locally or systemically. Swelling of the respiratory tract is especially worrisome; owners should watch for any swelling of the muzzle and/or eyelids and any difficulty breathing (extra noise, stretching their neck out to breathe, using their abdominal muscles to push air out, etc.).

Systemic allergic reactions can be acute or chronic. “They can present like a colic, a horse in respiratory distress, or an “ADR” (Ain’t Doin’ Right) – a horse that is lethargic, shivering, off his feed or exhibiting otherwise abnormal behaviour,” explains Dr. Henderson. “Call the vet and describe what is happening to enable him to gain a better picture. He may tell you to watch the horse and call back in 20 minutes, or he may come straight out.”

“Mild reactions can be quite common, whether to fly bites or contact allergies (see sidebar). More severe reactions are far less common and require immediate veterinary attention. If the horse is experiencing anaphylactic shock, it suffers a rapid drop in blood pressure and swelling of the respiratory tissues. This is a lifethreatening situation.”

Adverse reactions to drugs or other substances can occur very quickly. Dr. Henderson recounts a second situation that, unfortunately, had tragic results. “A mare developed a severe allergic reaction to an unknown substance. She presented similar to a severely painful colic; however, if you examined her more closely, she wasn’t actually as much in pain as she was itchy and panicked. She improved with treatment, only to relapse the following evening after feeding and die of anaphylactic shock. The timing of each allergic reaction, coupled with a brand new bag of supplement being opened, suggests that there was something in the feed.”

“It is important to note that allergic reactions typically get worse with exposure. The body’s response tends to build intensity as opposed to “getting used to the substance.” Because of this, you should always discuss any reaction with your veterinarian so that we have it on that horse’s file for the future.” This information should follow the horse throughout his life, especially if he is sold or changes barns.

Other Reactions

Dr. Henderson says that in the case of vaccinations, “More commonly it is the adjuvant (a substance in the vaccine serum that causes an immune response designed to prolong the efficacy of the vaccine components themselves) that causes the allergic reaction, as opposed to the antigen (vaccine) itself. If your horse reacts to a vaccination, let your vet know so that the following year he can modify his protocol. Sometimes this involves administering an IV (intravenous) dose of steroid prior to vaccination, or using single disease vaccines as opposed to the combination vaccines.

This allows for easier identification of the problem. Alternative vaccines that make use of different adjuvants may also be used to limit reaction.” According to Dr. McClure, another area of concern are the side effects that may be caused by the use of pain- and inflammationreducing nonsteroidal anti-inflammatory medications (NSAIDs) such as phenylbutazone (bute) and and flunixin meglumine (Banamine). Both drugs have been linked to ulcers of the GI tract (stomach and right dorsal colon) as well as kidney damage. “If a horse receives excessive or large doses of Bute, for example, over a long period of time, side effects may be serious and include ulcers in the stomach or colon, kidney disease or even renal failure.” When using such medications, Dr. McClure recommends confirming with your veterinarian that you are using the lowest possible dose for the needed effect and for the shortest possible time.

Human Error

Some reactions may be caused by the incorrect administration of a medication. For example, the antibiotic procaine penicillin, used in treating infections, is intended to be injected deep into muscle tissue. Procaine is a substance included in the formula to slow down the absorption of the antibiotic, thereby extending the medication’s effect over a longer period of time. However, if the injection were to accidentally deposit the serum into a blood vessel, an immediate and drastic reaction may occur.

Dr. McClure says, “When medications are being injected into muscle, we always pull back on the syringe to make sure that there is no visible blood.” If blood is seen, the needle has pierced a blood vessel and needs to be removed and reinserted in a different location. “If that check isn’t done and procaine goes into the blood vessel, it can cause profound muscle weakness, shock and even death in a very short period of time.”

He recommends that anyone other than the veterinarian administering intramuscular injections should be trained and supervised by the vet to avoid this problem. He also stressed that no one other than a veterinarian should administer intravenous medications. “The jugular vein (used for intravenous injections) is adjacent to the carotid artery. If a medication were to be accidentally injected into the artery, the horse could suffer from hyperexcitability, seizures, and possibly death.”